Florida, 2021

Damaging Wind in Florida, May 6, 2021

May 6, 2021 · NWS JAX · 2 events in 1 county or zone

A passing upper level short wave trough over a moist and unstable airmass supported a few strong to severe storms that developed across NE FL south of a Gainesville to St Augustine line in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing upper level short wave trough over a moist and unstable airmass supported a few strong to severe storms that developed across NE FL south of a Gainesville to St Augustine line in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 6, 7:48 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, May 6, 7:48 AM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
848 AM EDT Thu May 6 2021

.UPDATE...

A cold front was analyzed across the Panhandle of Florida east
northeastward across southeast Georgia, exiting into the Atlantic
around Brunswick. Showers and embedded storms were moving across
the Gulf and into the Suwannee Valley and mainly along/south of
I-10 this morning to the south of this cold front. Scattered to
numerous showers and storms will continue to develop and move
eastward across northeast Florida into the afternoon as the
frontal boundary slowly sinks southward. Surface based CAPE >1000
J/kg was along/south of a line from Gainesville to St. Augustine
this morning, and the early start to convection will likely limit
overall instability. The 12Z sounding showed about 30 knots of
bulk shear, and mid level lapse rates were only moderate. The
best chance for a strong to severe storm will be across the
southeastern portion of the area that will see more heating. Gusty
winds and small hail are the main threats. Storms are expected
push south of the area in the late afternoon.

Highs today will be in the low to mid 80s, except upper 80s across
portions of Marion and Flagler Counties.

&&

.PREV DISCUSSION [759 AM EDT]...

.NEAR TERM [Through Tonight]...

Latest satellite imagery show high clouds moving eastward on the
zonal flow aloft along with areas of mid and lower cloud as well.
At the surface, observations and webcams have indicated some
shallow fog generally along and west of the I-75 corridor. Fog may
shift further east toward Gainesville and Ocala over the next few
hours but is generally expected to be patchy in nature and lift
quickly at sunrise.

Radar returns have been few and far between early this morning but
that is expected to change as dawn approaches. A cold front,
currently entering the northern GA zones, will push further south
toward the state line through late morning hours. Showers are
expected to blossom this morning along the front, with the best
chances across the Suwannee Valley and along the FL/GA border as
frontal convergence increases. Shower coverage and t-storm chances
will increase during the early afternoon, generally along and south
of Interstate 10, as an upstream shortwave trough axis begins a
pivot maneuver across the Southeast. As this occurs, instability
will increase further with steepening lapse rates. Forecast
soundings south of the I-10 corridor indicate peak CAPE values
ranging from 1500-2000 joules and bulk shear around 30-40 kts
between 3-6 PM this afternoon. These thermodynamic parameters may
support strong to marginally severe storms through the afternoon,
mainly south of a line from Gainesville to St Augustine. Primary
threats will be strong downbursts from collapsing storms and small
hail. Though a few localized areas could pick up 1-1.5" of rain
with training t-storms, the flood threat will be low due to the
recent dry weather. Showers and isolated embedded t-storms may
linger across north-central FL into the early evening as the cold
front begins to exit to the south.

A drier, cooler airmass will filter in behind the front bringing a
much welcomed relief to the area after several days of record
warmth. Afternoon highs today will vary considerably with the
influence of the frontal zone and cloudy skies. Generally, expect
afternoon temps in the lower 80s across SE GA, mid 80s across NE FL
and upper 80s to near 90 across the far southern zones. With the
cooler air filtering into the region, lows tonight are forecast
to dip into the mid 50s across SE GA and upper 50s/low 60s across
the NE FL zones.

.SHORT TERM [Friday Through Saturday]...

Sfc high pressure will build in from the northwest with very dry
conditions and deep northwesterly flow. The pressure gradient
over the region will support breezy northwest winds around 15 mph
with gusts around 30 mph mainly from I-10 northward. Despite
sunny skies, temps will be slightly below normal in the wake of
the cold front.

We should still see some breezy northwest winds Friday evening
given the high will still be over MS and AL. GFS and NAM both bring
the sfc high to srn GA by sunrise on Saturday so very light
northwest to calm winds should be common by that time. Will go
with blend of MOS and NBM forecast lows from about 45 to 50
inland, and lower to mid 50s along the coastal areas.

Saturday, sfc high pressure will be centered over the area and
expect much warmer temps by the afternoon after the cool morning
temps. Should see both Gulf and Atlantic sea breezes in the aftn
but much too dry for precip. Near normal max temps expected. Sat
night, sfc high pressure will move offshore of the east coast and
low level flow turns southerly. Not as cool but lows in the 50s to
around 60 expected.

.LONG TERM [Sunday Through Thursday]...

Sunday, a high pressure ridge will be located across central and
south FL with low level southerly flow, with highs above normal.
Should see a slight increase in moisture but no precip expected
over our forecast area.

Sunday night into Monday, a cold front extending southwest from a
surface low over the Ohio Valley to southeast TX will move east
to southeast. Southern stream shortwave, in generally zonal flow
aloft, may end up producing a cluster of showers and storms ahead
of the cold front eastward toward or over the area on Monday, with
a risk of isolated strong storms possible over southeast GA.

The frontal boundary may become nearly stationary near the FL/GA
line or over northeast FL Tuesday as flow aloft remains fairly
zonal. ECWMF, and to some extent the GFS, develops a frontal wave of low
pressure west of the area Tuesday night then pushes it east
toward our area on Wednesday. However, ECMWF and GFS are inconsistent Wed-
Thu depicting these features, with ECWMF moving the front north
of the area Wed night and the GFS showing the front staying
over the forecast area around north central FL. Given the disparity
in the guidance, confidence is low on precip and temps at the end
of the period. For now, we carry low POPs Wed and Thu before the
front passes through. Temps will be near to above normal.

.AVIATION...
[Through 12Z Friday]

Showers and embedded storms were moving into the area this morning
from the Gulf. Showers and storms will impact the NE FL TAF sites
through the day ahead of a cold front, with restrictions expected
in/around showers and storms. The frontal boundary will push
through the area tonight, with skies becoming clear overnight.
Westerly winds around 10 knots will prevail today, with winds
becoming light overnight.

.MARINE...

A front will continue to slide across coastal waters today and exit
to the south late this evening. A few of waves of shower and storms
are expected ahead of and along the front as progresses through the
area waters. A few storms may be strong and produce locally gusty
winds. High pressure will build from the northwest behind the front
on Friday. Northwest winds between 15-20 knot with gusts, possibly
frequent, up to 30 knots are expected Friday as cooler air is
advected over the recently warmed shelf waters amid a tightened
gradient. A Small Craft Advisory may need to be considered for
Friday in a subsequent forecast. High pressure will shift overhead
Saturday and then east on Sunday. This will weaken and veer winds
onshore Saturday then southerly on Sunday. Another period of
unsettled weather is expected next week as couple of weather
disturbance and frontal system approaches from the region.

Rip Currents: An offshore wind ahead of the cold front and
generally low surf will limit rip current risk at area beaches
today and Friday.

.FIRE WEATHER...

Locally breezy westerly winds today ahead of a cold front with
areas of high dispersion over southeast GA. Min RH will be above
critical values today but post-frontal dry air northwest of
Waycross may drive RH to 30-35 percent.

On Friday, much drier and not as warm but breezy northwest sfc and
transport winds will result in high dispersion above 75. Min RH
values were adjusted slightly down from prior forecast to near
25-28 percent. If some decent rainfall occurs over northeast FL
today, this will help mitigate an elevated fire danger. Elevated
fuel moisture values in southeast GA Friday will keep fire
danger on the low side.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  83  54  77  48  81 /  10   0   0   0   0
SSI  84  58  80  56  77 /  20   0   0   0   0
JAX  83  57  82  49  80 /  50   0   0   0   0
SGJ  83  62  82  58  77 /  70  10   0   0   0
GNV  84  58  82  49  83 /  70  10   0   0   0
OCF  87  61  84  51  85 /  70  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 6, 8:15 AM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
915 AM EDT Thu May 6 2021

FLZ023-030-031-136-222-236-061400-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Baker FL-
Union FL-Bradford FL-
915 AM EDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADFORD...NORTHWESTERN
ALACHUA...SOUTHWESTERN BAKER...UNION AND SOUTHERN COLUMBIA COUNTIES
UNTIL 1000 AM EDT...

* At 914 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Ichetucknee Spring, moving east
  at 35 mph.

* Small hail, winds up to 45 mph, and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  Lake Butler, Raiford, Worthington Spring, Columbia, Fort White,
  Worthington Springs, Palestine Community, Groves, Providence and
  Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2995 8279 2996 8276 2999 8276 2999 8279
      3013 8279 3026 8223 2987 8211 2985 8273
      2988 8275 2989 8275 2990 8277 2993 8277
      2994 8280
TIME...MOT...LOC 1314Z 259DEG 31KT 3000 8273

AK
Special weather statement, May 6, 10:13 AM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1113 AM EDT Thu May 6 2021

FLZ030-031-232-061600-
Western Clay FL-Union FL-Bradford FL-
1113 AM EDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR BRADFORD...UNION AND NORTHWESTERN
CLAY COUNTIES UNTIL NOON EDT...

* At 1113 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Lake Butler, moving east at 35
  mph.

* Winds up to 45 mph and minor flooding due to heavy rainfall is
  possible with this storm.

* Locations impacted include...
  Starke, Lake Butler, Raiford, Worthington Spring, Middleburg,
  Worthington Springs, Palestine Community, Groves, Beasley and New
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2992 8230 2992 8241 2993 8245 2993 8247
      2994 8251 2994 8253 3008 8251 3010 8246
      3011 8246 3015 8216 3014 8205 3015 8205
      3018 8181 2989 8174
TIME...MOT...LOC 1513Z 264DEG 30KT 3000 8237

AK
Special weather statement, May 6, 10:43 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1143 AM EDT Thu May 6 2021

FLZ140-240-061630-
Central Marion FL-Eastern Marion FL-
1143 AM EDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
1230 PM EDT...

* At 1143 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Ocklawaha, or 8 miles north of
  The Villages, moving east at 25 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Juniper Springs, Weirsdale, Ocklawaha, Moss Bluff, Silver Springs
  Shores, Lake Weir, Belleview and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2898 8208 2913 8209 2923 8164 2905 8164
      2905 8166 2896 8166 2896 8172
TIME...MOT...LOC 1543Z 266DEG 21KT 2907 8195

AK
Special weather statement, May 6, 11:21 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1221 PM EDT Thu May 6 2021

FLZ140-061645-
Eastern Marion FL-
1221 PM EDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
1245 PM EDT...

* At 1221 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Pittman, or 8 miles northeast
  of Emeralda, moving east at 30 mph.

* Penny size hail, wind gusts of 50 to 55 mph, and minor flooding due
  to heavy rainfall is possible with this storm.

* This storm will remain over mainly rural areas of southeastern
  Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2897 8184 2900 8184 2917 8180 2916 8164
      2905 8164 2905 8166 2896 8166 2896 8181
TIME...MOT...LOC 1621Z 281DEG 24KT 2905 8173

AK
Special weather statement, May 6, 12:02 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
102 PM EDT Thu May 6 2021

FLZ033-038-133-137-138-140-237-061745-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
Eastern Marion FL-
102 PM EDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...SOUTHEASTERN ST.
JOHNS...EAST CENTRAL MARION AND SOUTHEASTERN PUTNAM COUNTIES UNTIL
145 PM EDT...

* At 102 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Hastings to Salt Springs. Movement was east at 35 mph.

* Penny size hail, wind gusts up to 55 mph, and minor flooding due
  to heavy rainfall is possible with these storms.

* Locations impacted include...
  Palm Coast, Flagler Beach, Bunnell, Crescent City, Pomona Park,
  Salt Springs, Andalusia, Marineland, Lake Delancy and Fruitland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2941 8115
      2926 8115 2926 8141 2940 8142 2938 8145
      2932 8168 2928 8164 2917 8164 2928 8191
      2971 8151 2967 8115 2952 8110
TIME...MOT...LOC 1702Z 285DEG 30KT 2964 8149 2933 8176

AK
Local storm report, May 6, 12:29 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
129 PM EDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     5 SE CRESCENT CITY      29.39N 81.47W
05/06/2021  M56 MPH          PUTNAM             FL   MESONET

            MESONET STATION EW6604 CRESCENT CITY.

&&

DD

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Flagler

When
May 6, 12:32 PM EST
Where
Flagler County, Palm Coast
Reported by
Public
Coordinates
29.570, -81.210

A funnel cloud was observed near Quail Hollow.

Thunderstorm Wind, Flagler

When
May 6, 12:45 PM EST
Where
Flagler County, 1.81 mi E of Bulow
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.440, -81.120

A tree was blown down onto a power line that ignited a fire and damaged a power line pole in Bulow Woods Circle.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952820, 952821.